Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 111, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 17, 2012, 3:35 PM CDT for Talladega County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2012, 3:35 PM CDT (20:35 UTC)
- Expired
- Apr 17, 2012, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:49 PM CDT | HAIL 0.5 | Talladega, AL | DIME SIZE HAIL REPORTED IN THE CITY OF TALLADEGA. |
| Apr 17, 4:00 PM CDT | HAIL 1 | 3 Ene Waldo, AL | QUARTER SIZE HAIL REPORTED COVERING THE GROUND ON WOOLFOLK RD NEAR IRONATON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
167
WUUS54 KBMX 172035
SVRBMX
ALC121-172115-
/O.NEW.KBMX.SV.W.0111.120417T2035Z-120417T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT TUE APR 17 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 415 PM CDT
* AT 336 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHWEST OF WALDO...OR 5 MILES SOUTH OF TALLADEGA...AND MOVING
NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
TALLADEGA...WALDO...TALLADEGA SUPERSPEEDWAY...TALLADEGA MUNICIPAL
AIRPORT...GRANT TOWN...LINCOLN...CHANDLER SPRINGS AND IRONATON.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 165 THROUGH 179...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3350 8585 3350 8590 3341 8592 3338 8595
3338 8598 3330 8598 3330 8612 3326 8612
3330 8627 3368 8613 3367 8605 3360 8602
3359 8599 3358 8579 3354 8579
TIME...MOT...LOC 2036Z 199DEG 15KT 3336 8611
$$
562 follow-up statements
973
WWUS54 KBMX 172047
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT TUE APR 17 2012
ALC121-172115-
/O.CON.KBMX.SV.W.0111.000000T0000Z-120417T2115Z/
TALLADEGA AL-
347 PM CDT TUE APR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TALLADEGA COUNTY UNTIL 415 PM CDT...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TALLADEGA...MOVING NORTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
TALLADEGA...TALLADEGA SUPERSPEEDWAY...TALLADEGA MUNICIPAL
AIRPORT...GRANT TOWN...IRONATON...JACKSON SHOALS...JENIFER...AND
CAMP MAC.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 173 THROUGH 179...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3353 8581 3350 8585 3350 8590 3346 8591
3345 8592 3341 8592 3338 8595 3338 8598
3331 8599 3333 8613 3338 8621 3363 8608
3359 8599 3357 8579
TIME...MOT...LOC 2047Z 199DEG 15KT 3340 8609
$$
56642
WWUS54 KBMX 172059
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT TUE APR 17 2012
ALC121-172115-
/O.CON.KBMX.SV.W.0111.000000T0000Z-120417T2115Z/
TALLADEGA AL-
359 PM CDT TUE APR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
TALLADEGA COUNTY UNTIL 415 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WALDO...OR 5 MILES EAST OF TALLADEGA...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
GRANT TOWN...IRONATON...CAMP MAC AND JENIFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3352 8582 3350 8585 3350 8590 3346 8591
3345 8592 3341 8592 3338 8595 3337 8603
3337 8607 3340 8612 3355 8602 3359 8595
3357 8579
TIME...MOT...LOC 2059Z 228DEG 16KT 3343 8601
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:12 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 17, 3:12 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 312 PM CDT TUE APR 17 2012 .DISCUSSION... SURFACE BOUNDARY DRAPED ACROSS THE MIDDLE OF CENTRAL ALABAMA HAS SEEN SOME SHOWERS AND THUNDERSTORMS DEVELOP AS DAYTIME HEATING HAS PEAKED. THE INCREASE IN INSTABILITY AND EXTRA LIFT FROM THE SURFACE FRONT AND APPROACHING UPPER WAVE WILL ALLOW FOR SOME STRONG TO ISOLATED SEVERE STORMS THIS AFTERNOON. EXPECT THIS LEVEL OF ACTIVITY TO DIMINISH AFTER SUNSET. MEANWHILE...HAVE BEEN WAITING FOR MOST OF THE DAY FOR THE MASS OF SHOWERS OVER MISSISSIPPI TO BEGIN AN EASTWARD PUSH...ALTHOUGH LOCATIONS IN THE NORTHWEST HAVE SEEN RAINFALL ALL DAY. EXPECT THIS WILL HAPPEN SOON AND INTO THE OVERNIGHT WITH WIDESPREAD SHOWERS COVERING ANY AREA FOR A FEW HOURS. THIS SYSTEM WILL EXIT WEDNESDAY SO EXPECT MORNING SHOWERS OVER THE EASTERN COUNTIES THROUGH NOON TOMORROW. NICE WEATHER EXPECTED THURSDAY AND MOST OF FRIDAY AS THE NEXT SYSTEM HAS SLOWED AND ITS AFFECTS ARE NOT EXPECTED TO ARRIVE UNTIL LATER FRIDAY NIGHT BUT ESPECIALLY SATURDAY AND INTO SUNDAY. THE DIGGING TROUGH BRINGING THE WET WEATHER THIS WEEKEND HAS TAKEN ON A SPLIT FLOW CHARACTERISTIC OVER THE PAST COUPLE OF MODEL RUNS PER THE GFS AND EURO. THIS DOES COMPLICATE THE FORECAST AS A SLOWER MOVING AND UNUSUALLY DEEP UPPER LOW IS NOW FORECAST TO...MORE OR LESS...MEANDER THROUGH THE DEEP SOUTH SATURDAY AND SUNDAY. THE CMC HAS A COMPLETELY DIFFERENT EVOLUTION OF THIS SYSTEM BUT IS MORE IN LINE WITH PREVIOUS RUNS. THUS...CONFIDENCE IN THE DETAILS OF THE WEEKEND SYSTEM IS LOW...HOWEVER ABOVE AVERAGE IN THAT THERE WILL BE RAINFALL AND POSSIBLY SOME LARGE HAIL DEPENDING ON THE TRACK OF THE UPPER LOW. TEMPERATURES COULD BE A BIT OF A ROLLER COASTER RIDE TOO. I STILL THINK THERE IS AN OPPORTUNITY TO BE MUCH COOLER THAN OUR CURRENT TEMPERATURES BUT GUIDANCE NUMBERS ARE ALSO STRUGGLING WITH CONSISTENCY. && .AVIATION... 18Z TAF DISCUSSION THE MAIN RAIN BAND REMAINS WEST OF THE TAF SITES...HOWEVER WE ARE BEGINNING TO SEE ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THE LINE. EXPECT VC TS IN AFTER 19Z FOR MOST SITES. LOOK FOR THE MAIN SHIELD TO WORK IN FOR THE AFTERNOON AND REMAIN THROUGH THE EVENING. ONCE THE MAIN RAIN BAND LEAVES AFTER 6 TO 8Z FOR THE NORTH LOW CLOUDS WILL BECOME THE MAIN PLAYER WITH IFR CIGS EXPECTED ONCE AGAIN. MAY BE SOME DRIZZLE OR LIGHT RAIN AS WELL...BUT STUCK WITH MIST AS THE QUALIFIER FOR NOW. MAY SEE CIGS RISE TO MVFR BY THE END OF THE CYCLE BUT FOR TAF LENGTH CONTINUED WITH IFR THROUGH THE END. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 51 74 49 79 / 90 80 30 10 0 ANNISTON 76 55 74 53 78 / 90 80 40 10 0 BIRMINGHAM 74 54 76 54 79 / 90 60 30 10 0 TUSCALOOSA 74 54 77 52 81 / 100 60 20 10 0 CALERA 77 55 76 55 78 / 90 60 30 10 0 AUBURN 82 59 75 56 78 / 50 80 50 10 0 MONTGOMERY 81 59 77 57 80 / 70 60 40 10 0 TROY 82 59 76 54 80 / 50 70 50 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 88/16
Hazardous weather outlook, Apr 17, 3:05 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT TUE APR 17 2012 ALZ011>015-017>050-182015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 305 PM CDT TUE APR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL ALABAMA THIS AFTERNOON AND EVENING HOURS. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH 8 PM FOR AREAS NORTH OF INTERSTATE 85 AND EAST OF A DEMOPOLIS TO CORDOVA LINE. GUSTY WINDS AND LARGE HAIL WILL BE THE THREATS FOR THE STRONGEST STORMS. THE SEVERE POTENTIAL WILL DIMINISH FROM THE WEST AS THE LINE OF MORE WIDESPREAD RAINS MOVE IN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH EARLY THIS EVENING.
In the hours before
Special weather statement, Apr 17, 3:06 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 306 PM CDT TUE APR 17 2012 ALZ024>026-172045- JEFFERSON AL-SHELBY AL-ST. CLAIR AL- 306 PM CDT TUE APR 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHELBY...SOUTHWESTERN ST. CLAIR AND EASTERN JEFFERSON COUNTIES UNTIL 345 PM CDT... AT 306 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR MEADOWBROOK...OR NEAR VESTAVIA HILLS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MOUNTAIN BROOK... IRONDALE... LEEDS... MOODY... TRUSSVILLE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3373 8660 3348 8631 3329 8677 3342 8688 TIME...MOT...LOC 2007Z 229DEG 19KT 3341 8672 19
Special weather statement, Apr 17, 3:17 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT TUE APR 17 2012
ALZ028-172100-
CLAY AL-
317 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
400 PM CDT...
AT 318 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHLAND...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINEVILLE...
BARFIELD...
DELTA...
GUNTHERTOWN...
LAKE CHINNABEE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3324 8572 3325 8597 3338 8596 3340 8592
3345 8592 3346 8590 3350 8590 3350 8585
3347 8589 3347 8579 3350 8576 3349 8564
3339 8564
TIME...MOT...LOC 2018Z 211DEG 19KT 3331 8587
19Local storm report, Apr 17, 3:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT TUE APR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL SYLACAUGA 33.18N 86.26W
04/17/2012 M0.88 INCH TALLADEGA AL AMATEUR RADIO
N4MCA REPORTING
&&
MBAERSpecial weather statement, Apr 17, 3:30 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT TUE APR 17 2012
ALZ027-172115-
TALLADEGA AL-
330 PM CDT TUE APR 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA COUNTY UNTIL
415 PM CDT...
AT 330 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WINTERBORO...OR 7 MILES SOUTHWEST OF TALLADEGA...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TALLADEGA...
WALDO...
HOWELLS COVE...
JACKSON SHOALS...
&&
LAT...LON 3330 8610 3330 8612 3328 8612 3326 8614
3330 8624 3359 8616 3351 8589
TIME...MOT...LOC 2030Z 211DEG 18KT 3334 8615
19Local storm report, Apr 17, 3:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT TUE APR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL SYLACAUGA 33.18N 86.26W
04/17/2012 M1.00 INCH TALLADEGA AL NWS EMPLOYEE
JAW REPORTING
&&
MBAERLocal storm report, Apr 17, 3:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT TUE APR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL SYLACAUGA 33.18N 86.26W
04/17/2012 M2.00 INCH TALLADEGA AL BROADCAST MEDIA
WHNT MET AT COOSA VALLEY MED CNTR
&&
MBAERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:14 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 17, 2:21 PM CDT | Special Weather Statement | BMX | Shelby | 39 min |
| Apr 17, 2:28 PM CDT | Special Weather Statement | BMX | Coosa | 32 min |
| Apr 17, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 45 min |
| Apr 17, 3:06 PM CDT | Special Weather Statement | BMX | Shelby | 39 min |
| Apr 17, 3:17 PM CDT | Special Weather Statement | BMX | Clay | 43 min |
| Apr 17, 3:30 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Apr 17, 4:10 PM CDT | Special Weather Statement | BMX | Calhoun | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.